Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS La Crosse, WI

July 7, 2020Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2020, 2:23 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 2:23 PM CDT (19:23 UTC)
Expired
Jul 7, 2020, 3:15 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN

The radar

The La Crosse radar (KARX), 24 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:35 PM CDTTSTM WND DMG4 W Caledonia, MNTREE DOWN ACROSS HIGHWAY 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KARX 071923
SVRARX
MNC045-055-072015-
/O.NEW.KARX.SV.W.0043.200707T1923Z-200707T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
223 PM CDT Tue Jul 7 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Houston County in southeastern Minnesota...
  Southeastern Fillmore County in southeastern Minnesota...

* Until 315 PM CDT.

* At 223 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles southwest of Houston to Spring Grove to 6
  miles southeast of Mabel, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Caledonia around 245 PM CDT.
  Houston around 250 PM CDT.
  Brownsville around 310 PM CDT.
  La Crescent and Hokah around 315 PM CDT.

Other locations impacted by these severe thunderstorms include County
16 And 4 Corners Drive, Choice, Mound Prairie, Riceford, County 5 And
Peyton Road, Newhouse and Dun Romin Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move immediately to shelter inside a strong building. 
Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to 
localized flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
      4373 9125 4371 9127 4365 9127 4364 9126
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9142 4350 9181 4354 9181 4364 9188
TIME...MOT...LOC 1923Z 236DEG 22KT 4364 9174 4357 9167 4346 9168 

HAIL...1.00IN
WIND...60MPH
 
$$

DAS
2 follow-up statements
077 
WWUS53 KARX 071938
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
238 PM CDT Tue Jul 7 2020

MNC045-071947-
/O.CAN.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Fillmore MN-
238 PM CDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
      4373 9125 4371 9127 4365 9127 4364 9126
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 1937Z 236DEG 27KT 4371 9163 4364 9150 4353 9155 

$$

MNC055-072015-
/O.CON.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Houston MN-
238 PM CDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR HOUSTON COUNTY...

At 237 PM CDT, severe thunderstorms were located along a line
extending from near Houston to Caledonia to near Spring Grove, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Hokah around 300 PM CDT.
  Brownsville around 310 PM CDT.
  La Crescent around 315 PM CDT.

Other locations impacted by these severe thunderstorms include County
16 And 4 Corners Drive, Mound Prairie, County 5 And Peyton Road, Dun
Romin Park Campground, Eitzen, Beaver Creek Valley State Park and
Reno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

If on or near the Mississippi River, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to 
some localized lash flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
      4373 9125 4371 9127 4365 9127 4364 9126
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 1937Z 236DEG 27KT 4371 9163 4364 9150 4353 9155 

HAIL...1.00IN
WIND...60MPH
 
$$

DAS
866 
WWUS53 KARX 072005
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
305 PM CDT Tue Jul 7 2020

MNC055-072015-
/O.EXP.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Houston MN-
305 PM CDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY WILL EXPIRE AT
315 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
      4373 9125 4371 9127 4365 9127 4364 9126
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 2005Z 236DEG 22KT 4380 9144 4373 9131 4362 9136 

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:51 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 7, 12:51 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1251 PM CDT Tue Jul 7 2020

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Tue Jul 7 2020

Some patchy fog has been observed across parts of central into north-
central Wisconsin early this morning, where recent storms/rain moved
through. Conditions should improve by mid morning at the latest.

Another warm and humid day expected across the local area, with
zonal flow situated aloft. High temperatures will warm into the mid
80s to low 90s, with maximum heat indices in the low to mid 90s. The
remnants of a MCS/MCV located over South Dakota/Nebraska early this
morning will drift east through the area late this morning into
early afternoon. This paired with a stalled out cold front draped
across the region will provide enough lift to spark a few showers
and storms for some by later this morning into this afternoon,
mainly along and south of Interstate 94. Like the last several days,
with the environment we are in, some stronger storms will be
possible. Forecast soundings depict CAPE nearing 2000 J/kg,
precipitable water values of 1.5"+, and warm cloud depths of 2-3 km.
Primary threats within any stronger storm will be brief heavy
downpours, small hail, and gusty winds. Although widespread severe
weather is not expected, some shear looks to be present later this
afternoon mainly along and north of Interstate 90, with 0-3 km of
around 20-25 kts. Because of this, there could be a short window
later this afternoon into early evening where a severe storm or two
may pulse up, though chances are rather low.

Things quiet down tonight as a brief ridging builds over the area.
Overnight lows will once again not provide much relief with both
temperatures and dewpoints expected to be in the mid 60s to low
70s.

.LONG TERM...(Wednesday through Monday)
Issued at 251 AM CDT Tue Jul 7 2020

The next chance for widespread rains looks to be centered on
Thursday. An upper level low will be centered over Manitoba with
general weak troughing extending to the south/southwest from the
low. A short wave trough embedded in the larger scale troughing is
expected to come out of the central Rockies and strengthen as it
moves across the Upper Midwest Thursday. While there is general
agreement in the 07.00Z models on this scenario, there are still
plenty of differences on the overall strength of this wave along
with the timing. The GFS and ECMWF are similar in strength taking
the center of the short wave trough across Iowa into northern
Illinois with some weaker energy to the north that comes across
the local area and produces weak to moderate pv advection in the
500-300 mb layer. The NAM and ECMWF are the closest on the timing
bringing the wave across Thursday afternoon and evening while the
GFS brings it across Thursday morning. A cold front will get
pushed eastward with the short wave trough and should serve as the
focus for showers and storms. A band of weak frontogenesis is
expected to be generated along the baroclinic zone but it does
look to be rather deep existing in the 1000-500 mb layer. The low
level flow ahead of the front is not expected to very strong
resulting in just some very weak moisture transport impinging on
the front and a narrow band of 2 to 3 ubar/s of up glide on the
305K isentropic surface. With the expected amount of forcing,
looking for a broken line of showers and storms to occur ahead of
and along the front and work across the area during the day.
Depending on the exact timing of the front and the amount of cloud
cover, a pool of ML CAPE around 2500 J/kg could be in place ahead
of the front. Deep layer shear will be lacking with at most 20 to
25 knots in the 0-3 km layer. Mid-level lapse rates of 7-8C/km
may develop and this could help to produce some hail with any
stronger cells that form. Locally heavy rains will also be a
threat with precipitable water values of 1.75 to 2 inches and warm
cloud depths around 3.5 km.

A temporary break in the rain chances is expected for most of the
area Friday as an area of high pressure in the low levels builds
in from the northwest. The upper level ridge will also re-
establish itself over the Rockies during this time period with
troughing developing over the eastern part of the country. By the
weekend, this will place the Upper Midwest under northwest flow
regime and the models continue to show a short wave trough
dropping across the region for more rain chances over the weekend.
While there is good consensus on the timing of this wave right
now, there is a wide variety of solutions on how strong it will
be. As a result, will only have a chance of showers and storms in
the forecast for now.

The string of warm summer days looks to continue for much of this
period. Wednesday continues to look to be the warmest day with
high temperatures ranging from 90 to 95 for much of the area. Heat
indices will be a concern for that day as well. Most of the area
should top out between 95 and 100 but some locations, especially
in the valleys, could top 100 and edge into advisory criteria.
Right now, not expecting this to be widespread enough for a heat
advisory, but definitely worth messaging in other products. The
passage of the system over the weekend should bring a very brief
reprieve from the heat with highs Sunday expected to be in the
lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Jul 7 2020

An upper level trough and weak surface cold front will be the
trigger for scattered thunderstorms this afternoon. Most of this
activity looks to be east of the Mississippi River. As such, did
not include in the KRST TAF but did include VCTS mention in the
KLSE TAF after 20Z. Look for these scattered storms to diminish
with sunset/loss of surface heating. Otherwise VFR conditions
expected through the period. Winds will be light and variable his
afternoon, except gusty in the vicinity of any storms. Winds are
expected to become southerly Wednesday morning in the 5 to 15 kt
range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Jul 7, 4:44 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
444 AM CDT Tue Jul 7 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
444 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible through early evening.
Some of these storms could be strong with hail, gusty winds and
locally heavy rain being the main threats.

Heat indices of 90 to 95 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will through the weekend.
Strong storms will again be possible Wednesday night into Thursday
that could produce some hail, gusty winds and locally heavy rains.

The heat and humidity will continue into the weekend. Wednesday
looks to be the hottest day with heat indices of 95 to 100. The
cumulative effects of the heat and humidity may take a toll on
those with outdoor activities or without air conditioning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/NMB

In the hours before

Local storm report, Jul 7, 1:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     TREMPEALEAU             44.01N 91.44W
07/07/2020                   TREMPEALEAU        WI   PUBLIC

            TREE LIMBS DOWN, SIZE UNKNOWN. POWER
            OUTAGES.

&&

TCR
Special weather statement, Jul 7, 2:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
203 PM CDT Tue Jul 7 2020

WIZ033-034-071930-
Jackson-Trempealeau-
203 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
SOUTHEASTERN TREMPEALEAU COUNTIES...

At 202 PM CDT, a strong thunderstorm was located near Galesville, or
12 miles southeast of Arcadia, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galesville, North Bend, Franklin, Irving, Ettrick, Melrose, Taylor,
Hixton, Camp Decorah, Beach Corners, Thimble Park, Peacock Hill, I 94
Exit 105, Disco, Frenchville, Lost Falls Campground, Iduna and Hegg.

Torrential rainfall is also occurring with this storm, and may cause
some localized ponding of water. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4416 9091 4415 9092 4414 9096 4413 9098
      4412 9097 4408 9115 4409 9117 4409 9120
      4407 9121 4406 9124 4407 9127 4406 9128
      4407 9131 4406 9132 4420 9141 4439 9100
      4416 9085
TIME...MOT...LOC 1902Z 244DEG 21KT 4416 9127

DAS
Local storm report, Jul 7, 2:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       1 NW ONALASKA           43.90N 91.23W
07/07/2020  E1.95 INCH       LA CROSSE          WI   PUBLIC

&&

TCR
Local storm report, Jul 7, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 NW ONALASKA           43.90N 91.23W
07/07/2020  M2.41 INCH       LA CROSSE          WI   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            NW ONALASKA.

&&

TCR
Local storm report, Jul 7, 2:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       2 NW ONALASKA           43.91N 91.23W
07/07/2020  M1.72 INCH       LA CROSSE          WI   PUBLIC

&&

TCR
Local storm report, Jul 7, 2:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             2 NW ONALASKA           43.91N 91.23W
07/07/2020  E0.75 INCH       LA CROSSE          WI   PUBLIC

&&

TCR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:07 PM CDTSpecial Weather StatementARXMower23 min
Jul 7, 3:38 PM CDTHeat AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more27 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.